Format

Send to

Choose Destination
Am J Emerg Med. 2008 Feb;26(2):250.e1-5. doi: 10.1016/j.ajem.2007.04.013.

Acute paraplegia and pulmonary edema after benzathine penicillin injection.

Author information

1
Service d'Anesthésie-réanimation Centrale, CHU Ibn Rochd Casablanca Morocco 20200. kmjahed@yahoo.fr

Abstract

Accidental intra-arterial injection is a potentially devastating complication of the intragluteal injection of benzathine penicillin. A 35-year-old woman developed after intramuscular injection of benzathine penicillin G acute paraplegia and noncardiogenic pulmonary edema. Noninvasive positive pressure ventilation was initiated with furosemide and corticosteroids. A magnetic resonance imaging scan showed findings consistent with syringomyelia and spinal cord ischemia at T9 through T10. Vascular injury may be the result of microemboli of the injected crystals of the penicillin salts. The mechanism of noncardiogenic pulmonary edema is perhaps an immunogically mediated one. At 2-year follow-up, she had no improvement in neurologic status. The deficit is considered permanent.

PMID:
18272127
DOI:
10.1016/j.ajem.2007.04.013
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center